[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.176.35. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 15, 1962

Biperiden in the Treatment of Phenothiazine-Induced Extrapyramidal Reactions

JAMA. 1962;182(11):1127-1129. doi:10.1001/jama.1962.03050500059015d
Abstract

THE EXTENSIVE USE of phenothiazine drugs in the treatment of emotional disorders and their usefulness in such areas as anesthesiology, obstetrics, geriatrics, and neurology make a knowledge of their side effects, and the treatment of these, important. The most common side effects are of a neurological nature, namely, extrapyramidal effects. An incidence of almost 40% of such drug-induced reactions was reported in a series of several thousand patients being treated with phenothiazines for emotional disturbances. Some of the factors which may play a role relative to this sensitivity are gradually being outlined. Numerous clinical investigations have demonstrated that the drug-induced extrapyramidal-like syndromes are only different from those clinically seen following naturally occurring diseases, such as paralysis agitans ( parkinsonism ) and postencephalitic varieties of basal ganglia disturbances, in that the drug-induced reactions are generally considerd reversible and respond readily to treatment with antiparkinsonian drugs.

The recognition and the careful evaluation

×